Alert archive / South Carolina / Gale Watches in 2021

Gale Watch 1, NWS Charleston, SC

January 7, 2021

NWS Charleston, SC issued this gale watch at Jan 7, 2021, 3:04 AM EST. It took effect at Jan 7, 2021, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 3:04 AM EST (08:04 UTC)
In effect from
Jan 7, 2021, 6:00 PM EST
Expired
Jan 7, 2021, 1:29 PM EST
In force
Issued by
NWS Charleston, SC

The text

As transmitted.

676 
WHUS72 KCHS 070804
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
304 AM EST Thu Jan 7 2021

AMZ330-071615-
/O.NEW.KCHS.SC.Y.0002.210107T2300Z-210108T0600Z/
Charleston Harbor-
304 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EST FRIDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Charleston Harbor.

* WHEN...From 6 PM this evening to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ352-071615-
/O.NEW.KCHS.SC.Y.0002.210107T2300Z-210108T1200Z/
Waters from Edisto Beach SC to Savannah GA out 20 NM-
304 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
EST FRIDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 ft expected.

* WHERE...Edisto Beach to Savannah out 20 NM.

* WHEN...From 6 PM this evening to 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-071615-
/O.NEW.KCHS.SC.Y.0002.210107T2300Z-210109T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
304 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-071615-
/O.NEW.KCHS.GL.A.0001.210107T2300Z-210108T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
304 AM EST Thu Jan 7 2021

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...East winds 20 to 25 kt with gusts up to 35 kt and seas 3
  to 5 ft possible.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From this evening through late tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
471 
WHUS72 KCHS 071055
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
555 AM EST Thu Jan 7 2021

AMZ330-071900-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210108T0600Z/
Charleston Harbor-
555 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST FRIDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Charleston Harbor.

* WHEN...From 6 PM this evening to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ352-071900-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210108T1200Z/
Waters from Edisto Beach SC to Savannah GA out 20 NM-
555 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 7 AM EST FRIDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 ft expected.

* WHERE...Edisto Beach to Savannah out 20 NM.

* WHEN...From 6 PM this evening to 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-071900-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210109T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
555 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-071900-
/O.CON.KCHS.GL.A.0001.210107T2300Z-210108T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
555 AM EST Thu Jan 7 2021

...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

* WHAT...East winds 20 to 25 kt with gusts up to 35 kt and seas 
  3 to 5 ft possible.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From this evening through late tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
611 
WHUS72 KCHS 071427
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
927 AM EST Thu Jan 7 2021

AMZ330-072230-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210108T0600Z/
Charleston Harbor-
927 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST FRIDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Charleston Harbor.

* WHEN...From 6 PM this evening to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ352-072230-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210108T1200Z/
Waters from Edisto Beach SC to Savannah GA out 20 NM-
927 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 7 AM EST FRIDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 ft expected.

* WHERE...Edisto Beach to Savannah out 20 NM.

* WHEN...From 6 PM this evening to 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-072230-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210109T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
927 AM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-072230-
/O.CON.KCHS.GL.A.0001.210107T2300Z-210108T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
927 AM EST Thu Jan 7 2021

...GALE WATCH REMAINS IN EFFECT FROM 6 PM EST THIS EVENING
THROUGH LATE TONIGHT...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 ft possible.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM EST this evening through late tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
225 
WHUS72 KCHS 071829
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
129 PM EST Thu Jan 7 2021

AMZ354-080230-
/O.EXB.KCHS.SC.Y.0002.210108T0900Z-210109T0200Z/
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
129 PM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 9 PM EST FRIDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft expected.

* WHERE...Savannah to Altamaha Sound out 20 NM.

* WHEN...From 4 AM to 9 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ350-080230-
/O.UPG.KCHS.GL.A.0001.210107T2300Z-210108T0600Z/
/O.EXA.KCHS.SC.Y.0002.210107T2300Z-210109T0600Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
129 PM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EST SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ352-080230-
/O.EXT.KCHS.SC.Y.0002.210107T2300Z-210109T0200Z/
Waters from Edisto Beach SC to Savannah GA out 20 NM-
129 PM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
9 PM EST FRIDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft expected.

* WHERE...Edisto Beach to Savannah out 20 NM.

* WHEN...From 6 PM this evening to 9 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ330-080230-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210108T0600Z/
Charleston Harbor-
129 PM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST FRIDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 2 feet expected.

* WHERE...Charleston Harbor.

* WHEN...From 6 PM this evening to 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ374-080230-
/O.CON.KCHS.SC.Y.0002.210107T2300Z-210109T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
129 PM EST Thu Jan 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 1 AM EST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 6 PM this evening to 1 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this gale watch went out at Jan 7, 12:30 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 7, 12:30 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1230 AM EST Thu Jan 7 2021

.SYNOPSIS...
High pressure will remain over the area through tonight. A low
pressure system will track across the area Thursday into
Friday, followed by another low pressure system early next
week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Lows were lowered slightly per latest trends and guidance.
Satellite shows cirrus slowly thinning and with calm wind sin
place, radiational cooling is accelerating. The rest of the
forecast is on track.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
Thursday and Friday: A closed mid-level low is forecast to
track across the I-20 corridor, tracking from NE TX in the
morning to over the MS/AL line by 0z Friday, then passing over
E. NC by 0Z Sat. At the sfc, low pressure is expected to
organize over the Deep South on Thursday. Following the pattern
of Miller type A cyclogenesis, low pressure will deepen over
southern GA, sliding off the SC coast during the pre-dawn hours
Friday. The low is expected to continue to track NE along the
Carolina coast on Friday.

Moisture is expected to increase from the during the day on
Thursday, with mostly cloudy conditions across SE GA by late
afternoon. GFS shows a band of precipitable water around an inch
lifting north across FL, spreading east of the sfc low across
the forecast area Thursday evening. QG forcing ahead of the
closed mid- level low along with llvl isentropic lift should
support at least numerous showers to spread south to north
across the CWA late Thursday afternoon and evening. The overlap
of forcing and moisture will peak Thursday night, yielding
widespread moderate showers. Also, the period of peak rainfall
rates may coincide with the early Friday high tide along the SC
coast, potentially reducing runoff. In addition, NAM and GFS
indicate that SBCAPE values over the marine zones may surge to
over 500 J/kg along and ahead of the cold front Thursday night,
supporting a mention of SCHC thunderstorms over the Atlantic.

Wrap around moisture is expected to remain under the H5 trough
through much of day on Friday, supporting isolated to scattered
showers. Temperatures on Thursday night are forecast to cool
well into the 40s. Given the passage of the mid-level trough,
thick cloud cover, and periods of rainfall, highs on Friday may
remain in the 40s inland to the mid 50s along the coast.
Moisture will decrease through the day on Friday, with showers
ending by dusk. Dry conditions expected on Saturday. Lows
Saturday morning ranging in the mid to upper 30s with highs in
the low to mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Dry and cool high pressure will prevail across the area through
Sunday, mainly under a zonal flow aloft. In general, highs will
range in the mid/upper 50s while lows dip into the low/mid 30s
inland to low/mid 40s near the coast. Another mid/upper lvl
trough is then expected to dig across the Central United States
early next week, helping develop a low pressure system that
tracks quickly across the Deep South, then potentially across
the Southeast United States Monday into Tuesday next week.
Instability is anticipated to be limited with this system,
suggesting scattered areas of rain or showers as the system
potentially tracks over or near the area. Dry and cooler
conditions should then prevail Wednesday. High temps will range
in mid/upper 50s next week while lows range in the mid/upper 30s
away from the coast Monday night, then low/mid 30s away from
the coast Tuesday night and Wednesday night.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR will prevail for much of the period. Conditions will
deteriorate at the terminals by late afternoon/early evening as
rain spreads in from the south. Expect MVFR conditions to reach
KSAV by 07/23z and KCHS by 08/01z. IFR conditions will
eventually work into KSAV by the end of the 06z TAF period, but
will likely hold off at KCHS after the current forecast period.
Conditions were limited to right at alternate minimums for now
at KSAV to trend.

Extended Aviation Outlook: Periods of flight restrictions are
likely at both terminals Thursday night into early Friday due to
low cigs/showers occurring with a passing low pressure system.
VFR conditions should then return at both terminals by late
Friday afternoon and persist through Saturday.

&&

.MARINE...
Tonight: North to northeast winds with speeds generally 10 kt
or less will prevail through the night as high pressure builds
south. A slight uptick in winds (2-3 kt) will occur late tonight
as thermal and pressure gradients tighten a bit. Expect 1-3 ft
seas during the period.

Thursday through Monday: Low pressure will approach the region
on Thursday, tracking across the nearshore waters Thursday night
into early Friday morning. Winds are forecast to strengthen to
at least Small Craft Advisory criteria Thursday night into
Friday. The strongest winds should occur with the passage of a
cold front late Thursday night, especially across the outer GA
and nearshore Charleston County waters. It is possible that
gusts could approach gales across AMZ350 and 374 early Friday
morning, especially near thunderstorms. Wave heights across
AMZ374 and AMZ350 are forecast to range between 5-8 ft Thursday
night into Friday. High pressure will build over the region this
weekend, yielding improving conditions.

&&

.TIDES/COASTAL FLOODING...
There is a chance that tide levels could reach shallow coastal
flooding thresholds at the Charleston Harbor tide gage with the
early Friday morning high tide. The track of the low and
resulting timing of the wind shift offshore will be key on
exactly how high the tide level will get.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jan 6, 3:24 AM EST, 23 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 AM EST Wed Jan 6 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
324 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 9:27 PM ESTRiver Flood WarningCHSAllendale4 days
Jan 7, 3:04 AM ESTSmall Craft AdvisoryCHS51 hr

Nearby

Gale Watches in South Carolina, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.